Thunderstorm Wind, Pittsylvania
- When
- December 23, 3:00 PM EST
- Where
- Pittsylvania County, Ringgold
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.600, -79.300
Thunderstorm winds down numerous trees in the Ringgold area. Much of the damage was concentrated about a mile from the Milton Bridge on the Virginia side near the state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds down numerous trees in the Ringgold area. Much of the damage was concentrated about a mile from the Milton Bridge on the Virginia side near the state line. A carport was lifted up by strong winds and smashed onto a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 23, 2:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EST THU DEC 23 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY)... STRONG COLD FRONT WL EXIT XTRM SERN PTN OF RNK CWA BEF 21Z... BRINGING AN END TO RAFL THREAT ACRS PIEDMONT COUNTIES. GOOD DOWNSLOPE DRYING WL OCCUR E OF BLUE RDG THEREAFTER...MAINTAINING PTLY/MSTLY CLR CONDS AND RTRN TO MORE SEASONAL TEMPS. TYPICAL UPSLOPE CLDS AND LGT SNW/FLURRIES EXPCTD TO CONT ACRS FAR WRN SECTNS OF CWA THRU MUCH OF TNGT...WITH PERHAPS A BRF BRK PSBL FRI MRNG BEF INSTABILITY SNW SHWRS RDVLP W/APPROACH AND PASSAGE OF LONG WV TROF. HOWEVER...DEPTH OF MOIST LYR QUITE LMTD THRU TMRW...AND DEPTH OF DENDRITIC LYR THRU MOIST FLD EVN MORE LMTD...SO ANY ACCUMULATING SNW SHD BE LMTD TO LESS THAN AN INCH...AND VRY ISOLD IN NATURE. OTRW...EXPECT COOL TEMPS PERSISTING THRUT SHORT RANGE PD WITH CAA CONTG. LOWS TNGT SHD RANGE FM TEENS W...TO 20S E OF BLUE RDG...WITH TEMPS NOT CLIMBING OUT OF 20S W ON FRI DUE TO LESS AVBL INSOLATION AND COLDER DEEPER AIRMASS. GRTR INSOLATION DUE TO CONTD DOWNSLOPE DRYING AND COMPRESSIONAL HTG SHD ALLOW FOR TEMPS TO APPROACH OR BRFLY EXCEED 40F ACRS PIEDMONT CNTYS FRI AFTN. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRI NGT-SUN NGT RDG BUILDING A LITTLE SLOWER OF GFS BUT BY SUN NGT 8H RDG WL BE OVR FA. 8H WINDS INCREASE MON AND TUES BUT ARE STILL OUT OF THE WEST. SFC WINDS DROP OFF AND SFC PRES RISES FRI NGT AS CENTER OF HIGH APPROACHES FROM THE WEST. BY SAT AFTN SFC RDG AXIS EXTENDED THRU CWA AND HIGH IS CENTERED OVER LA. NEXT SHRTWV COMNES INTO W FRI EVE. TROF AXIS PAST BY 06Z SAT. AREA STAYS IN BROAD TROF WITH NEXT SHRTWV COMING THRU SAT BUT PASSES NORTH OF CWA. 5H HGTS START TO RISE SUN. LIMITED MOISTURE FRI EVE AND VERY WEAK UPSLOPE THAT IS FROM A FAVORABLE DIRECTION SO ONYL HAVE LOW POP IN THE SE WV COUNTIES UNTIL 06Z SAT. DRY 7-3H UNTIL SECOND SHRTWV PASSES TO THE NORTH OVER THE WEEKEND. OVERALL MODELS SHOWING CWA STAYS IN DRY AMS THRU SUN NGT. GFS AND ETA SIMILAR WITH 8H TEMPS BY SAT MORN. TEMPS START TO MODERATE ON SUN AND 8H TEMPS WL BE BACK ABV 0 BY THE END OF THE DAY MON. WENT WITH COOLER MAV GUID THRU THE PD. MON-THUR AS NCEP MENTIONED 06Z GFS HAS TRENDED TOWARD THE PAST FEW RUNS OF THE ECMWF. A LONG WAVE TROF IS DIGGING JUST OF CA WITH HGTS RISING INTO A FLAT RIDGE IN THE ERN U.S. 8H TEMPS WARM OVER ZERO DEG BY 96 HRS ON THE EMSEMBLES. PCPN CHC INTO FAR WRN CWA BY 180HRS. CHC OF RAIN INCREASES SLOWLY FROM THE WEST AFT 156 HRS. ON ENSEMBLE LOW TRACKS FROM MID MS VLY INTO GREAT LAKES. SFC HIGH MOVES OFFSHORE WITH GOOD RETURN FLOW OVR CWA WED NGT AND THUR. PLUS ANY SHRTWV SHUD BE STEERED AROUND NRN EDGE OF UPPER RIDGE ONLY GIVING WRN CWA A SMALL CHC FOR PCPN. WL BE DELAYING POPS UNTIL WED NGT AND THUR. BROAD FLAT RIDGE AND RETURN FLOW WED AND THUR WL ALSO RESULT IN ABOVE NORMAL TEMPS. WENT CLOSE TO EMSEMBLE GFS GUID WED AND THUR. && .AVIATION... STG CDFNT EXTDG FM NR KLYH THRU KMTV AT 1730 UTC WL CONT EWD AT 35 KTS AND MOV E OF KLYH AND KDAN BEF 1900 UTZ. STG DOWNSLOPE DRYING E OF BLUE RDG WL RESULT IN RPD RTRN TO VFR CONDS AT KROA...KLYH...AND KDAN BY 2000 UTC. VFR CONDS WITH NO CIGS OR VSBY RESTRICTIONS EXPCTD THEREAFTER FOR RMNDR OF AFTN INTO TMRW. FURTHER WEST AT KBLF AND KLWB..EXPECT TYPICAL UPSLOPE LOW CLDS AND SNW SHWRS OR FLURRIES RESULTING IN MVFR CIGS AND PTCHY MVFR VSBYS FM THIS AFTN THRU TMRW. SUFFICIENT LOW LVL DRYING SHD OCCUR BY MID-LTE MRNG ON FRI TO ALLOW FOR RTRN OF VFR CONDS W/END OF PCPN AND SLOLY CLRG SKIES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 543 AM EST THU DEC 23 2004 NCZ001-002-018-VAZ007-009>012-015>017-WVZ042>045-241041- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV- TAZEWELL VA-WATAUGA NC-WYTHE VA- 543 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WIND ADVISORY IS IN EFFECT THIS MORNING UNTIL 10 AM. STRONG SOUTHEAST WINDS GUSTING TO 50 MPH AT HIGHER ELEVATIONS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIND CHILLS WILL DIP DOWN TO NEAR ZERO AT TIMES FRIDAY NIGHT AND SATURDAY MORNING AS A VERY COLD AIRMASS PUSHES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE CONTACTED TODAY. NCZ003>006-019-020-VAZ013-014-018>020-022>024-032>035-043>047-058- 059-241042- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 543 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIND CHILLS WILL DIP DOWN TO BETWEEN ZERO AND TEN ABOVE AT TIMES FRIDAY NIGHT AND SATURDAY MORNING AS A VERY COLD AIRMASS PUSHES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428750.